New York, 2023

Hail and Damaging Winds in New York, September 7, 2023

September 7, 2023 · NWS BTV · 4 events in 1 county or zone

An upper level disturbance and cold front moved across a moderately unstable airmass due to near record warmth across northern NY. Scattered thunderstorms developed during the afternoon, some of which produced locally damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level disturbance and cold front moved across a moderately unstable airmass due to near record warmth across northern NY. Scattered thunderstorms developed during the afternoon, some of which produced locally damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 7, 9:41 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 7, 9:41 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1041 AM EDT Thu Sep 7 2023

.SYNOPSIS...
After a dry start to the day, scattered showers and thunderstorms
are expected today and on Friday. While the storms may provide
some relief from the heat, they could produce localized flash
flooding and gusty winds. Over the weekend and into early next
week, the weather pattern remains somewhat unsettled but will trend
towards more seasonable and less humid conditions.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1041 AM EDT Thursday...Based on the 12Z NAMnest and HRRR
some changes have been made to the timing and location of
convection this afternoon with a focus being more in the
northern Champlain Valley and north of I89. Thereafter, there
appears to be a break in precipitation before additional and
more widespread showers with embedded thunder will move in
associated with shortwave energy currently located over the
central Appalachians. This looks to affect the majority of the
forecast areas east of the St. Lawrence Valley overnight, with
the most persistent and heaviest rains falling across the
eastern Adirondacks and through VT. Additional updates made to
temps to reduce highs across northern New York with increasing
cloud cover already on satellite, while eastward temps should
still rise into the mid/upper 80s to low 90s.

Previous Discussion...The H5 ridge that has brought us sultry
conditions over the past several days will move east, allowing
shortwave energy associated with a H5 trough over the Great
Lakes to approach our area today. Despite increasing clouds,
heat index values are forecast to reach the lower to mid 90s
across VT, especially in the Champlain valley and Connecticut
River valley. So the Heat Advisory continues across much of VT
through this evening. The forecast high for Burlington with this
package falls just shy of 90F, but it is not out of the
question that the current heat wave could continue into its
fourth day today.

The 00z CAM guidance are not in good agreement with the timing of
the storms, as is expected for a high CAPE low shear environment.
Thinking that with efficient near surface heating, there could be
scattered showers as soon as late morning with more widespread
storms by early to mid afternoon. With low-level lapse rates near
dry adiabatic, downdraft CAPE of around 750 J/kg and PWATs of around
1.5 inches or 2 standard deviations above normal, the main threat
would be wet microbursts or locally damaging wind gusts. Cooling
profiles aloft with 500mb temperature of -8C would also support
isolated marginal hail with the strongest storms. Any organized
convection would also lead to locally heavy downpours, although the
recent dry conditions should mitigate the flooding threat.

Some of the CAM guidance does show showers and thunderstorms
lingering into the evening hours. However, there is less confidence
so have largely kept PoPs in the chance category after sundown.
South winds will be on the increase as an upper level trough
approaches our region from the west, so that should limit fog
development. If we have not broken the heat wave on Thursday, we
would most certainly break the heat wave on Friday although that
will come at the cost of more unsettled weather. Expect widespread
showers and thunderstorms with locally heavy downpours. Some of the
storms could be strong to locally severe. Despite weak deep layer
shear, forecast soundings show downdraft CAPE values of around 750
J/kg, indicating the potential for wet microbursts. The severe setup
looks slightly less favorable compared to Thursday, however.
Consequently, while there is the potential for localized flash
flooding on Friday, there is less confidence on the timing and areal
coverage of the heavy rainfall. Highs on Friday will be a few
degrees cooler than on Thursday, topping out in the upper 70s across
NY and lower to mid 80s across VT. It will still be rather muggy,
however, with dew points in the mid 60s to lower 70s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
As of 401 AM EDT Thursday...A quasi stationary frontal boundary will
remain in the vicinity, but may shift east of northern New York and
portions of northern Vermont during this period. As a result,
surface winds will begin to turn northerly and the threat of heavy
rain will lessen as low level air becomes less humid and instability
wanes. However, showers and thunderstorms will be ongoing from
daytime convection Friday night, particularly across Vermont. Expect
any remaining thunderstorms to weaken but with abundant deep
moisture, any subtle upper level forcing will be able to spark heavy
rain, at least for the first part of the night before winding down
and patchy fog develops where skies clear.

As a narrow axis of deep moisture shifts to the east, the question
becomes how far east it goes - that will help determine if another
round of showers and thunderstorms Saturday afternoon will be of
concern. Amount of instability varies substantially amongst
guidance, but some west/east gradient will be in place regardless.
For now, while a renewal of scattered showers and thunderstorms is
expected Saturday afternoon, threat of heavy rain looks relatively
low and potentially confined to our southern and easternmost areas
where instability will be greatest. Even higher end potential CAPE
looks relatively low; main impacts from any thunderstorms would be
locally heavy rain with tall, skinny profiles. Overall, rainfall
will tend to have a gradient from southeast to northwest, with
average amounts near 0.5" in portions of eastern Vermont tapering
off to zero in the St. Lawrence Valley. Locally heavier amounts, as
typical, will be possible, mainly associated with any training
thunderstorms given environment with slow cell propagation.

With a somewhat cooler air mass in place, and a lot of cloud cover,
especially on north/west side of the surface cold front, expect
largely seasonable temperatures in the 70s for most locations. Dew
points are more questionable; if the surface front is farther east
along the lines of the 00Z GFS, much of the region may trend
comfortable, but more likely only our western areas will get into
the drier air with largely mid and upper 60s dew points still around.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 401 AM EDT Thursday...Overall, the story in the long term
remains a lot of unsettled weather, featuring periods of rain but
low chances for flooding. The best chance for a nice day is Tuesday
during this period, with the most substantial rain event likely late
Sunday into at least the first part of Monday.

For Saturday night into Sunday, a quasi-stationary front will remain
near or just southeast of our region. This will set the stage for
increasing chances of showers. With most instability on the warm
side of the front, limited thunderstorm chances will exist Sunday
but cloudy skies and increasingly widespread showers should blossom
as an upper level trough over the Tennessee Valley lifts
northeastward, interacting with the surface boundary. Synoptic scale
lift will tend to be greatest over northern New York Sunday night,
where the WPC excessive rainfall outlook currently outlines a
marginal risk. Looking at cluster analysis of global ensemble data,
the GEFS does largely fall with the latest GFS deterministic run
with farther east surface boundary, which limits rainfall relative
to the EPS and CMC consensus. Therefore, while a period of
widespread rain will likely occur in our region Sunday night into
Monday, the most likely scenario at this time does show heaviest
rain axis farther west - over the Adirondacks - than PoPs suggest.
We'll monitor trends to see if that idea comes to fruition.
Regardless, soggy weather will trend dry for Tuesday as weak ridging
slides into the region. Some deterministic model guidance continues
to show some showers even on that day, so slight chances of
precipitation continue. A much more dynamic, fall-like system then
approaches from the west on Wednesday. At this time, model spread is
large on the upper level forcing, for both timing and magnitude, to
have much predictability on details. Generally looks like potential
for widespread rain with breezy conditions. Stay tuned.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Areas of locally dense fog has developed
across climatologically favored sites, such as KSLK, KEFK and
KMPV. These will lift by 14z. Winds increase to 5-10 kt out of
the southwest between 13-18z ahead of a frontal system that will
bring widespread showers and thunderstorms, mainly after 16z.
Have included TS tempo groups for select sites between 16-18z and
VCTS between 18-00z.

Outlook...

Thursday Night: VFR. Chance SHRA, Chance TSRA.
Friday: Mainly VFR, with local MVFR possible. Scattered SHRA,
Scattered TSRA.
Friday Night: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA.
Saturday Night: VFR. Chance SHRA.
Sunday: Mainly VFR, with areas MVFR possible. Likely SHRA.
Sunday Night: MVFR/IFR conditions possible. Chance SHRA.
Monday: Mainly IFR, with areas MVFR possible. Chance SHRA.

&&

.CLIMATE...
Daily maximum temperature records for today are shown below.

Date     KBTV     KMPV     K1V4     KMSS     KPBG     KSLK
09-07  94|2015  88|2007  89|2015  92|2007  93|2015  92|2007

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 7 PM EDT this evening for VTZ001>011-
     016>021.
NY...Heat Advisory until 7 PM EDT this evening for NYZ028-035.

&&

SYNOPSIS...Chai
NEAR TERM...Chai/Lahiff
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Chai
CLIMATE...BTV
Hazardous weather outlook, Sep 7, 5:35 AM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
635 AM EDT Thu Sep 7 2023

NYZ026-027-087-081045-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
635 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms this afternoon into evening could
produce localized flash flooding and locally damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ002-005-009-011-081045-
Eastern Clinton-Eastern Essex-Western Franklin-Western Chittenden-
Western Addison-Western Rutland-
635 AM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ029>031-034-081045-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-
635 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms this afternoon into evening could
produce localized flash flooding and locally damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ001-003-004-006>008-010-016>021-081045-
Grand Isle-Orleans-Essex-Lamoille-Caledonia-Washington-Orange-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-Eastern Windsor-
635 AM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Burlington radar (KCXX), 20 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Essex

When
September 7, 12:43 PM EST
Where
Essex County, 0.69 mi S of Willsboro Pt
Measured
1.25 in hail
Reported by
Public
Coordinates
44.410, -73.380

Slightly larger than quart size hail reported.

Thunderstorm Wind, Essex

When
September 7, 1:55 PM EST
Where
Essex County, Moriah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.050, -73.500

Minor tree damage due to thunderstorm winds.

Thunderstorm Wind, Essex

When
September 7, 2:00 PM EST
Where
Essex County, Willsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.370, -73.400

Multiple trees reported downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
September 7, 2:05 PM EST
Where
Essex County, 1.21 mi NE of Essex
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.310, -73.350

Several trees reported downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134494, 1134495, 1134497, 1134496.